Washington, 2021High Wind in Washington, May 23, 2021
May 23, 2021 · NWS OTX · 1 event in 1 county or zone
An upper level trough brought cool and windy conditions to eastern Washington on May 23rd. Sustained winds remained elevated through the day with gusty winds in the |afternoon and evening across the Columbia Basin and eastern Cascade slopes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough brought cool and windy conditions to eastern Washington on May 23rd. Sustained winds remained elevated through the day with gusty winds in the |afternoon and evening across the Columbia Basin and eastern Cascade slopes. Peak gusts reached 40 to 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 1:36 PM PST, 2 hours 54 minutes earlier.
Area forecast discussion, May 23, 1:36 PM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
236 PM PDT Sun May 23 2021
.SYNOPSIS...
There will be several opportunities for rain this week. The Idaho
Panhandle will experience rain into Monday morning. There will be
additional chances for showers Monday afternoon and Tuesday with
the arrival of a frontal system, and another front will have the
potential to produce showers late Thursday into Friday.
&&
.DISCUSSION...
Tonight through Tuesday night: A large closed low over western
Montana will slowly move northeast into Monday morning. The low
then pulls away before another low slowly tracks across on
Tuesday.
Tonight through Monday: Bands of precipitation wrapping around
the back side of the low over western Montana will mainly track
over the Idaho Panhandle. A different story over Central and
Eastern Washington where further distance from the low combined
with strong downslope winds off the Cascades will result in much
lower precipitation chances. This makes a tough rainfall amount
forecast for places like Coeur d'Alene, Sandpoint, Bonners Ferry,
and Kellogg which may see some influence of the drier air moving
in with a tight west-east gradient in the qpf from model output.
Current forecast calls for less than .10" in Coeur d'Alene with
higher amounts as much as .50-1.0" for areas closer to the ID/MT
border with locally higher amounts in the mountains. The other
story is gusty winds with the low over Montana enhancing the
pressure gradient over the region. This is especially true near
the Cascades where a deep marine layer over western Washington is
enhancing the cross Cascade pressure gradient which is up to 9 mb
between Seattle and Wenatchee. Gusts of 35-45 mph are expected
through the evening through the Cascade gaps including Wenatchee,
the Waterville Plateau, and around Vantage and Mattawa. Elsewhere
wind gusts of 25-35 MPH will be common across the Columbia Basin,
West Plains, and Palouse. Patchy blowing dust can not be ruled out
although localized coverage of the stronger gusts makes this a
lower confidence occurrence and not in the forecast at this time.
As the low pulls away on Monday a tight west-east pressure
gradient persists with breezy winds in the same areas as this
evening. An instability axis over the northern mountains Monday
afternoon will lead to a better chance of showers and maybe even a
few short lived thunderstorms.
Monday night through Tuesday night: The next low slowly moves
across the area, but with the center of the low tracking from SW
Washington into Eastern Oregon. Even with the low passing to the
south, our region will have less in the way of downslope winds off
the Cascades allowing for a better opportunity for showers and
isolated thunderstorms. Tuesday night as the low moves east into
Central Idaho the past couple GFS/NAM runs show a possible
deformation zone setting up around the Camas Prairie, Palouse, and
Central Panhandle Mountains which could bring some rain. There is
low confidence whether this will occur with many ensembles dry so
forecast sides with the NBM at this point. JW
Wednesday: In the morning, models indicate a possible deformation
zone that results in a bullseye of higher precipitation totals in
or near Shoshone county. Other solutions have this bullseye south
and/or east of Shoshone county, placing it just outside of our
CWA. Later in the day, the back end of the upper level trough
matches with afternoon heating... this will result in a couple of
showers and maybe thunderstorms in north Idaho. Otherwise, mostly
sunny and dry for areas west of the Panhandle, with max temps in
the 70s.
Thursday and Friday: The newer run of the national blend has
filled in our area with higher PoPs and QPF totals for the
Thursday- Friday system as a result of increasing model
consensus. It still looks like the Waterville Plateau, Moses Lake
Area, and parts of the Basin may not be so lucky in receiving
precip. Otherwise precip totals will be light with some locally
higher totals to be expected. Regarding timing of the system, the
cold front and precip will reach the Cascades on Thursday
morning, spreading into the rest of the area in the
afternoon/evening and lasting into Friday. Gusty pre- frontal
southerly winds will likely occur on Thursday afternoon with
speeds of 15 to 25 mph. After the front passes, there will be the
potential for west winds of 20 to 30 mph Thursday evening into
Friday. Temperatures are currently expected to drop into the mid
60s-mid 70s Friday afternoon and to around 40 Saturday morning.
Saturday: Similar to Wednesday afternoon, lingering instability on
the back end of the upper level trof paired with afternoon heating
may lead to some popup showers and thunderstorms, mostly in the
Idaho Panhandle. Saturday afternoon, temperatures recover from
the cold front, with high temperatures back in the 70s. RC
&&
.AVIATION...
18Z TAFS: A low pressure system will emerge over western Montana
this afternoon promoting breezy west to southwest winds across
the region especially near the Cascades including KEAT. Meanwhile
bands of rain will impact the Idaho Panhandle through 18z Monday.
The 12z NAM model is producing higher rain totals around KCOE/KSZT
in excess of an inch with IFR conditions but most other guidance
favors MVFR/VFR conditions with the rain with the higher rain
totals over western Montana. Forecast leans towards mainly VFR
conditions at KCOE but did use a PROB30 group for MVFR conditions
3z-9z tonight. JW/RC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 68 46 66 45 71 / 10 10 20 30 10 0
Coeur d'Alene 46 64 46 64 45 69 / 50 20 30 40 20 20
Pullman 46 63 44 61 43 68 / 10 0 20 50 10 20
Lewiston 49 72 52 69 49 76 / 10 10 20 60 10 0
Colville 45 70 44 69 42 73 / 30 20 40 50 20 10
Sandpoint 47 63 46 65 45 67 / 70 50 40 60 30 20
Kellogg 43 59 48 61 47 64 / 70 40 30 60 30 20
Moses Lake 49 73 46 71 43 77 / 0 0 10 10 0 0
Wenatchee 50 71 51 68 47 76 / 0 0 20 10 0 0
Omak 48 73 49 70 47 77 / 10 0 10 30 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 23, 3:10 AM PST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
410 AM PDT Sun May 23 2021
IDZ001>004-026-027-WAZ031>038-041>044-241115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
410 AM PDT Sun May 23 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
High Wind, Wenatchee Area
- When
- May 23, 4:30 PM PST to 7:30 PM PST
- Where
- Wenatchee Area forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Gusty winds, measured up to 50 mph, occurred through the Eastern Cascade slopes into the upper Columbia Basin. There were public reports and photos of roof damage and broken tree limbs in Chelan.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Tornadoes and Hail in Colorado, May 23, 2021EF1 · 17 events
- Tornadoes and Hail in South Dakota, May 23, 2021EF1 · 13 events
- Damaging Winds in South Dakota, May 23, 202174 kt wind · 19 events
- Hail and Damaging Winds in Nebraska, May 23, 2021$13,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Colorado, May 23, 20211.75 in hail · 11 events
- Hail and Damaging Wind in Nebraska, May 23, 20213 in hail · 9 events
- Frost and Freeze in Colorado, May 23 to 24, 20216 events
- High Wind in Colorado, May 23, 202152 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960256.